Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 121, NWS Birmingham, AL

August 23, 2008Lee County, Russell County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 23, 2008, 6:50 PM CDT for Lee County, Russell County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2008, 6:50 PM CDT (23:50 UTC)
Expired
Aug 23, 2008, 7:15 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lee County, AL, Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 232350
TORBMX
ALC081-113-240015-
/O.NEW.KBMX.TO.W.0121.080823T2350Z-080824T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT SAT AUG 23 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF PHENIX CITY...

* UNTIL 715 PM CDT

* AT 644 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHEAST OF
  PHENIX CITY...OR NEAR FORT BENNING SOUTH...MOVING NORTHWEST AT 44
  MPH.

* THE TORNADO WILL BE NEAR...
  LADONIA BY 655 PM CDT...
  GRIFFEN MILL BY 710 PM CDT...
  BEAUREGARD BY 715 PM CDT...

THIS IS A DANGEROUS STORM.. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3238 8538 3261 8543 3247 8497 3245 8497
      3242 8495 3242 8496 3237 8497 3235 8499
      3232 8498
TIME...MOT...LOC 2349Z 120DEG 38KT 3241 8502

$$

16

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 23, 3:27 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 23, 3:27 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT SAT AUG 23 2008

.DISCUSSION...

RAIN CONTINUES TO MOVE IN FROM THE EAST THIS AFTERNOON AS TROPICAL
STORM FAY MAKES ITS WAY WESTWARD. THE HEAVIER RAIN BANDS ARE NOW
BEGINNING TO MOVE IN ALONG THE SOUTHEAST PORTIONS OF THE FORECAST
AREA. THESE BANDS WILL PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT
OF TIME. MINOR FLOODING COULD BE A PROBLEM. PLEASE TAKE A LOOK AT
OUR HWO PRODUCT FOR A MORE DETAILED INFORMATION ON THE EXPECTED
THREATS.

THE FORECAST OVER THE NEXT SEVERAL DAYS WILL DEPEND OF COURSE ON
FAYS TRACK. THE LATEST COMPUTER MODELS SHOW THAT FAY WILL
EVENTUALLY BEGIN TO MOVE TO THE NORTHEAST. THE BIG QUESTION MARK
IS WHEN THIS CHANGE IN THE TRACK WILL OCCUR. THE GFS AND ECMWF
HAVE VERY SIMILAR TRACKS AS THEY MOVE THE SYSTEM OUT BY LATE
WEDNESDAY. HOWEVER...THE NAM IS MUCH SLOWER IN MOVING THE SYSTEM
OUT AND THUS IT PREDICTS HEAVIER AMOUNTS FOR THE AREA. FOR
NOW...WILL KEEP THE FORECAST CLOSELY MATCHED WITH HPC QPF GUIDANCE
WHICH WILL BRING BETWEEN 1 TO 11 INCHES THROUGH SUNDAY NIGHT WITH
AN ADDITIONAL 5 INCHES THROUGH TUESDAY. PLEASE STAY TUNED FOR
ADDITIONAL UPDATES AS THIS FORECAST CONDITIONS CAN QUICKLY CHANGE.

THINGS SHOULD HOPEFULLY BEGIN TO GO BACK TO NORMAL TOWARDS THE END
OF NEXT WEEK. ONCE FAY EXITS THE FORECAST AREA...EXPECT
TEMPERATURES TO RETURN BACK TO NORMAL.

10/ARM

&&

.AVIATION...18Z DISCUSSION.

WENT AHEAD AND UPDATED THE DISCUSSION TO SPECIFY THAT THE STRONGER
WINDS WILL BE AROUND THE MGM AND TOI AREA. WINDS WILL GUST NEAR 40
KNOTS THERE. THE REST OF THE SITES WILL RANGE BETWEEN 25 AND 35.
STILL EXPECTING A LOT OF RAIN AND FLUCTUATING CEILINGS. WELL START
OUT WITH MOSTLY MVFR...THEN SWITCH TO IFR WELL AFTER 06Z.

10/ARM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  80  69  82  71 /  60  80  50  90  60
ANNISTON    73  81  71  82  70 /  60  90  50  90  60
BIRMINGHAM  70  80  71  82  70 /  70  90  50  90  60
TUSCALOOSA  71  80  72  82  70 /  90 100  70  90  60
CALERA      70  80  71  82  70 /  90  90  60  90  60
AUBURN      71  80  72  82  70 / 100  90  50  80  60
MONTGOMERY  72  80  72  83  73 / 100  90  70  90  60
TROY        71  80  71  84  72 / 100  80  70  80  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY IN EFFECT THROUGH 7 AM SUNDAY FOR THE FOLLOWING
COUNTIES...BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-
TUSCALOOSA- JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
SUMTER-GREENE- HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS- AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE- BARBOUR.

FLASH FLOOD WATCH IN EFFECT THROUGH 7 PM SUNDAY FOR THE FOLLOWING
COUNTIES...SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS- MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-
MACON-BULLOCK- LEE-RUSSELL-PIKE-BARBOUR.

&&
Hazardous weather outlook, Aug 23, 1:30 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT AUG 23 2008

ALZ011>015-017>050-241130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND GUSTS MAY POTENTIALLY REACH 25 TO 35 MPH FOR AREAS GENERALLY
ALONG AND SOUTH OF INTERSTATE 59 THROUGH TONIGHT. FOR AREAS NEAR
AND SOUTH OF THE U.S. 80 AND INTERSTATE 85 CORRIDOR...WIND GUSTS
OF 35 TO 45 MPH ARE POSSIBLE. AREA MARINE INTERESTS SHOULD EXERCISE
EXTREME CAUTION WHEN VENTURING OUT INTO THE OPEN WATERWAYS. HIGH
PROFILE VEHICLES...ESPECIALLY TRAVELING NORTH TO SOUTH...SHOULD BE
ESPECIALLY ALERT TO THESE CROSS WINDS. DUE TO THE STRESS ON TREES
FROM THE RECENT DROUGHT...TREE LIMBS MAY BE MORE SUSCEPTIBLE TO
BREAKING UNDER THESE CONDITIONS.

RAIN WILL BE VERY HEAVY AT TIMES THROUGH TONIGHT FOR AREAS GENERALLY
SOUTH OF A LINE FROM EUTAW...TO CENTREVILLE...TO LAFAYETTE.
CONVECTIVE BANDS FROM TROPICAL STORM FAY WILL CONTINUE ROTATING
ACROSS THE AREA. BUT PREPARED TO TAKE QUICK ACTION IF WARNINGS ARE
ISSUED.

ISOLATED TORNADOES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL
ALABAMA THROUGH TONIGHT. THE BEST CHANCE WILL REMAIN SOUTH ALONG
AND NEAR THE U.S. 80 AND INTERSTATE 85 CORRIDOR. STAY TUNED FOR
FURTHER INFORMATION DURING THIS PERIOD AS WATCHES OR WARNINGS MAY
BECOME NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

IN REGARDS TO THE RAINFALL...EXPECT TOTAL RAINFALL AMOUNTS
BY SUNDAY NIGHT TO BE ANYWHERE FROM 3 TO 11 INCHES...WITH LOCALIZED
HIGHER AMOUNTS. THE HEAVIEST RAIN WILL OCCUR ALONG AND SOUTH OF A
LINE FROM LIVINGSTON...TO MONTGOMERY...TO HURTSBORO.

THE POTENTIAL FOR HEAVY RAINFALL EXIST MONDAY AND TUESDAY UNTIL THE
CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY
DOES EXIST WITH PLACEMENT OF THE HIGHEST RAIN AMOUNTS...BUT AN
ADDITIONAL 5 TO 10 INCHES MAY BE POSSIBLE ALONG THE INTERSTATE 20
CORRIDOR. THIS RAIN FALL WILL TRANSLATE INTO POTENTIAL RIVER
FLOODING BY THE WEDNESDAY THROUGH FRIDAY TIME FRAME.

ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ON SUNDAY ACROSS A LARGE
PART OF CENTRAL ALABAMA...ON THE EAST SIDE OF FAYS PATH.

FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND INFORMATION
FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS
FROM FAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THROUGH SUNDAY.

75/LINHARES

In the hours before

Local storm report, Aug 23, 2:52 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND DMG CLIO                    31.71N 85.61W
08/23/2008                   BARBOUR            AL   BROADCAST MEDIA

            SEVERAL TREES WERE BLOWN DOWN NEAR CLIO AND A FEW TREES
            WERE BLOWN DOWN ACROSS THE COUNTY. THESE DOWNED TREES
            PRODUCED SOME POWER OUTAGES. TREES DOWNED DUE TO HEAVY
            RAIN AND ESTIMATED WINDS AROUND 40 MPH.

&&

LINHARES
Local storm report, Aug 23, 2:54 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     NON-TSTM WND DMG AUBURN                  32.59N 85.48W
08/23/2008                   LEE                AL   BROADCAST MEDIA

            A FEW TREES WERE BLOWN DOWN IN AUBURN. TREES DOWNED DUE
            TO HEAVY RAIN AND ESTIMATED WIND GUSTS AROUND 40 MPH.

&&

LINHARES
Local storm report, Aug 23, 3:11 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     NON-TSTM WND DMG TROY                    31.81N 85.97W
08/23/2008                   PIKE               AL   EMERGENCY MNGR

            A FEW SMALL TREES WERE BLOWN DOWN AND SOME LIMBS SNAPPED
            OFF NEAR TROY.

&&

LINHARES
Local storm report, Aug 23, 3:14 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       TROY                    31.81N 85.97W
08/23/2008  U0.00 INCH       PIKE               AL   EMERGENCY MNGR

            HEAVY RAIN BEGINNING TO COLLECT ON ROADWAYS NEAR TROY.
            THESE ROADS WERE STILL PASSABLE BUT CONDITIONS ARE
            DETERIORATING.

&&

LINHARES
Special weather statement, Aug 23, 6:12 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT SAT AUG 23 2008

ALZ035>038-040>048-240115-
AUTAUGA-BULLOCK-CHAMBERS-CHILTON-COOSA-DALLAS-ELMORE-LEE-LOWNDES-
MACON-MONTGOMERY-RUSSELL-TALLAPOOSA-
612 PM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...BULLOCK...CHAMBERS...
CHILTON...COOSA...DALLAS...ELMORE...LEE...LOWNDES...MACON...
MONTGOMERY...RUSSELL AND TALLAPOOSA COUNTIES UNTIL 815 PM CDT...

AT 615 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS AND SHOWERS ALONG A LINE EXTENDING FROM FORT BENNING
WEST TO TUSKEGEE NATIONAL FOREST TO MONTGOMERY TO GORDONVILLE.  THE
LINE IS MOVING TO THE NORTHWEST AT 25 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.  THESE STORMS ARE
ALSO CAPABLE OF PRODUCING WEAK TORNADOES...AND TORNADO WARNINGS ARE
BEING ISSUED FOR A FEW OF THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TALLASSEE.
  MONTGOMERY.
  PRATTVILLE.
  PHENIX CITY.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS THROUGH 815 PM. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

03

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:44 PM CDTFlash Flood WarningBMXBarbour, Pike4 hr
Aug 23, 3:15 PM CDTFlash Flood WarningBMXBullock90 min
Aug 23, 4:41 PM CDTFlash Flood WarningBMXBarbour, Bullock, Pike3 hr
Aug 23, 5:41 PM CDTTornado WarningBMXLee, Russell34 min
Aug 23, 5:49 PM CDTTornado WarningBMXBullock, Macon, Russell26 min
Aug 23, 6:08 PM CDTTornado WarningBMXBullock, Macon, Russell37 min
Aug 23, 6:42 PM CDTTornado WarningBMXLee, Macon, Russell, Tallapoosa33 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.